Aspirin allergy is something of a misnomer because there are very few people who are actually allergic to aspirin. There are many people who are sensitive to aspirin and in rare instances these people can develop some severe symptoms. The chief worry of the misnamed “aspirin allergy” is that it will reduce breathing capacity by causing asthma, and this could become so severe that a trip to the emergency room is necessary.
Sensitivity to aspirin may be minimal or it can progress to severe symptoms. The symptoms that can connote this condition include development of hives or itching, nasal congestion, and coughing or asthma. Another indication of this sensitivity is if the lips or tongue get swollen. More severe reaction might include swelling of the face and difficulty breathing. If any of these symptoms present after taking aspirin, and this may take a couple of hours, people should contact their doctors, but they should not wait for a return phone call if they experience difficulty breathing or extreme swelling.
It’s important to understand that some people, and this is extremely rare, may have an anaphylactic shock reaction to aspirin. Symptoms of anaphylactic shock include some of the same symptoms present with “aspirin allergy,” like hives, wheezing, and swelling of the face, but they are generally more severe. Other things to look for include rapid heartbeat, fainting or dizziness, nausea or vomiting, confusion, a tingling sensation, and difficulty swallowing. Breathing can quickly become impaired and all cases of anaphylaxis constitute medical emergencies.
From medical literature it appears that some people are more prone to the less severe form of “aspirin allergy.” These include those who have suffered from asthma or from chronic nasal congestion. People allergic to certain non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and naproxen sodium, may have aspirin sensitivity too. This can actually work both ways, and those sensitive to aspirin might be sensitive to NSAIDs.
There are many products that contain aspirin or NSAIDs, and these can include lots of cold medicines, some antacids, and numerous prescription pain relievers. Some people will develop allergies to all salicylates and these present naturally in a number of different foods and drinks. If doctors suspect that aspirin allergy or salicylate allergy is severe they may have suggestions about limiting intake of foods that contain salicylates. People should also watch for cosmetic products, since a number of these have salicylic acid and should be probably be avoided if allergy or sensitivity exists.